Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 65, NWS Denver/Boulder, CO

June 5, 2018Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 5, 2018, 9:42 PM MDT for Lincoln County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2018, 9:42 PM MDT (03:42 UTC)
Expired
Jun 5, 2018, 10:19 PM MDT
In force
37 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 121 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 3.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
4333 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

286 
WUUS55 KBOU 060342
SVRBOU
COC073-060430-
/O.NEW.KBOU.SV.W.0065.180606T0342Z-180606T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
942 PM MDT TUE JUN 5 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lincoln County in east central Colorado...

* Until 1030 PM MDT.

* At 941 PM MDT, a severe thunderstorm was located over Arriba, or 11
  miles west of Flagler, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Arriba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3918 10329 3934 10340 3947 10316 3924 10315
TIME...MOT...LOC 0341Z 231DEG 7KT 3930 10328 

HAIL...0.75IN
WIND...60MPH
 
$$

BARJENBRUCH
2 follow-up statements
963 
WWUS55 KBOU 060407
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
1007 PM MDT TUE JUN 5 2018

COC073-060430-
/O.CON.KBOU.SV.W.0065.000000T0000Z-180606T0430Z/
Lincoln CO-
1007 PM MDT TUE JUN 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR NORTHEASTERN LINCOLN COUNTY...

At 1006 PM MDT, a severe thunderstorm was located near Arriba, or 9
miles west of Flagler, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Arriba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of 
a building.  Heavy rain is also occurring with this storm. Avoid 
flooded areas.

&&

LAT...LON 3918 10329 3934 10340 3947 10316 3924 10315
TIME...MOT...LOC 0406Z 231DEG 7KT 3933 10323 

HAIL...0.75IN
WIND...60MPH
 
$$

GIMMESTAD
152 
WWUS55 KBOU 060419
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
1019 PM MDT TUE JUN 5 2018

COC073-060429-
/O.CAN.KBOU.SV.W.0065.000000T0000Z-180606T0430Z/
Lincoln CO-
1019 PM MDT TUE JUN 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3918 10329 3934 10340 3947 10316 3924 10315
TIME...MOT...LOC 0417Z 231DEG 7KT 3935 10320 

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 8:43 PM MDT, 59 minutes earlier.

Area forecast discussion, Jun 5, 8:43 PM MDT, 59 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
843 PM MDT Tue Jun 5 2018

.UPDATE...
Issued at 843 PM MDT Tue Jun 5 2018

We had a rather active late afternoon and evening due to
microburst activity. A peak wind gust of 66 mph was reported at
Buckley, and 54 mph at Denver International Airport. The bulk of
the convection along the Front Range is now evaporating with the
loss of daytime heating, although can't rule out an isolated
shower/gusty outflow wind til about 10 PM. The remainder of the
convection is shifting east across the plains and that's only
isolated in coverage. That, too will be shifting east with most of
it clearing the eastern border by midnight. There's only partial
clearing noted on the satellite so look for an unseasonably warm
night for the forecast area.

There is some relief noted for the plains tomorrow as a weak cold
front is still on track to push across the area early in the
morning. However, that relief may very well set the stage for a
few severe thunderstorms. We'll refine that risk area overnight
into Wednesday morning as the boundary layer evolution over the
next 12 hours may shed more light on where the most unstable
airmass will set up tomorrow afternoon and evening, and where the
cap will be weakest. Bulk shear is somewhat limited but still
near 35-40 knots, sufficient for supercells. CAPE looks very
high where the deeper moisture holds in place with values of
2000-3000 J/kg. At this time, can't rule out a couple severe
storms developing as far back as the I-25 Corridor Wednesday
afternoon, but will continue to focus on this potential in future
updates.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 235 PM MDT Tue Jun 5 2018

This evening isolated convection will continue to move off the
mountains bringing high based thunderstorms onto the adjacent
plains. Storms will also form over the Palmer Divide and over the
eastern plains later in the evening. Expect gusty winds and light
rain or sprinkles from these storms.

Tomorrow morning a cold front will move into north Colorado. High
temperatures will be 5 to 10 degrees cooler than today. Isolated
afternoon thunderstorms will begin over the mountains and spread
east through the afternoon with increasing coverage. There will be
a slight risk of severe thunderstorms over the northeastern
corner. QG ascent will increase in the northeast corner in the
evening. Hail to 1 inch and wind gusts to 60 mph will be possible.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 235 PM MDT Tue Jun 5 2018

A terrain induced shortwave topping of the Great Plains upper
ridge is forecast to move off the Front Range and over Colorado's
northeast plains late afternoon/early evening Wed as per the NAM
and GFS. Low-level moisture wrapping back into a sfc low sitting
just southeast of the Denver metro area late Wed afternoon,
appears to pool on the north side a sfc boundary which models
show extending eastward across Elbert County, then northeastward
acrs nwrn Lincoln/sern Washington Counties. In the deeper
moisture north of this boundary, model sfc based CAPEs range
anywhere from 1400 to 3500 J/Kg, the higher values up along the
sern WY/swrn NE borders around 00z/Thu. As the shortwave passes
by, this cyclone and accompanying moisture are forecast to
lift northeastward through the evening. Decent bulk shear and
deep layer instability would favor single cell t-storms capable
of large hail and damaging winds. By evening, the bulk of this
activity should have moved well east of the I-25 urban corridor.
SPC has the northeast corner of the state in a slight risk for
SVR and marginal risk for SVR closer to the Front Range. As noted
above, the chance for t-storms and therefore SVR weather along
the Front Range should end by evening with post-trough downslope
drying. Skies should then clear from west-to-east overnight with
a drier and warmer swly flow aloft.

On Thursday and Friday, should see a more typical diurnal
temperature, wind and convective cycle with isolated to widely
scattered thermally driven t-storms forming initially over the
high terrain around midday and drifting east-northeast over the
plains through the afternoon. A drier, strongly mixed boundary
layer east of the mtns would result in higher cloud bases
favoring gusty outflow winds and less in the way of wetting
rainfall. However, the few t-storms that manage to form in higher
theta-e air along the eastern fringe of the CWA Thursday evening
could produce brief heavy rainfall and small hail. Otherwise,
temperatures will warm both days with low/mid 90s at lower
elevations, with the higher readings on Friday.

Saturday, models show little movement in the dominant Great
Plains ridge through the 1st half of the weekend. That keeps the
CWA under a very warm and mostly dry swly flow. If any t-storms
form, they should be confined to the high terrain. Sunday through
Tuesday, the upper ridge appears to shift east placing Colorado in
a near zonal flow at the bottom of the upper trough which models
show most of it passing north of the state during the period.
Sunday looks nearly as warm as Saturday, then temperatures cool
modestly with falling heights and the occasional weak surge of
cooler, drier air from WY.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 843 PM MDT Tue Jun 5 2018

Microbursts are settling down and overall expect normal
south/southwest winds to prevail through the rest of the night.
There is just a slight chance of a variable wind gust til around
04Z. On Wednesday, look for a weak cold front to arrive 12Z-15Z
with north/northeast winds around 10 knots behind it. There will
be a chance of thunderstorms after 21Z Wednesday. Some of these
may contain hail and strong gusty winds.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Barjenbruch
SHORT TERM...Sullivan
LONG TERM...Baker
AVIATION...Barjenbruch
Hazardous weather outlook, Jun 5, 10:39 AM MDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1039 AM MDT Tue Jun 5 2018

COZ030>051-061645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1039 AM MDT Tue Jun 5 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Near record high temperatures are expected today, with highs in
the lower to mid 90s across the plains. Isolated thunderstorms
are expected, over and near the Front Range in the late afternoon
and early evening. Some of these storms will spread onto the
adjacent plains. Lightning and wind gusts to 40 mph will be the
main threats, with little or no rain from most of the storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a better chance for thunderstorms on the plains Wednesday,
some of which may turn severe during the afternoon and evening
hours. Large hail and damaging winds will be the primary threats,
although locally intense rainfall and perhaps a brief tornado can
not be ruled out. Isolated late day thunderstorms are also
expected in the high country. Lightning and gusty winds will be
the biggest concern with these storms.

For Thursday and Friday, there will be a slight chance of late
afternoon and early evening thunderstorms, mainly on the plains. By
the weekend, drier air is expected to spread over the region,
further reducing the chance for storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Sullivan/baker

In the hours before

Local storm report, Jun 5, 6:13 PM MDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
613 PM MDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     NON-TSTM WND GST 1 N BUCKLEY ANGB        39.72N 104.75W
06/05/2018  M66 MPH          ARAPAHOE           CO   AWOS

            AWOS STATION BKF, 1 N BUCKLEY ANGB.

&&
Local storm report, Jun 5, 6:27 PM MDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
627 PM MDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     NON-TSTM WND GST DENVER INTL AIRPORT     39.85N 104.65W
06/05/2018  M54 MPH          DENVER             CO   OFFICIAL NWS OBS

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 4:48 PM MDTSevere Thunderstorm WarningBOUMorgan42 min
Jun 6, 5:19 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld26 min
Jun 6, 5:27 PM MDTSevere Thunderstorm WarningBOULogan, Sedgwick48 min
Jun 6, 5:41 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.